May 19, 2015
Dear Public Health Official:
The U.S. National Institutes of Health recently added post-finasteride syndrome (PFS) to its Genetic and Rare Diseases Information Center, noting that:
“Studies are underway to understand the safety profile of 5-alpha reductase inhibitor drugs with respect to adverse events…and their permanency.”
This federal listing of PFS comes in tandem with a new study published in the Journal of the American Medical Association (JAMA), which found that, of the 34 clinical trials conducted on finasteride, none adequately reported on sexual side effects.
“People who take or prescribe the drug assume it’s safe, but there is insufficient information to make that judgment,” said the study’s lead author, Steven Belknap, of the Northwestern University Feinberg School of Medicine.
PFS occurs in men who’ve taken finasteride to treat hair loss (under the brand name Propecia and generics), or enlarged prostates (Proscar and generics). Reported symptoms include: loss of libido, erectile dysfunction, depression, suicidal ideation, anxiety, panic attacks, Peyronie’s disease, penile shrinkage, gynecomastia, muscle atrophy, cognitive impairment, insomnia, severely dry skin and tinnitus.
The condition often has a life-altering impact on victims and their families, such as job loss and the breakup of marriages and romantic relationships, while also being linked to suicides.
The PFS Foundation is advising public-health authorities worldwide to be on the lookout for these symptoms in adverse drug reaction reports, suicide post-mortems, suicide-prevention services, and other patient records.
Authorities are also asked to make the general population and health-care professionals aware of PFS. This can be done by posting a link to the PFS Foundation website (PFSFoundation.org) on your website, as the U.S. National Institutes of Health has done.
Please note that there are currently no effective treatments for PFS. However, the PFS Foundation has to date funded three research initiatives seeking to identify the root causes of the condition:
- Clinical Study of Post-Finasteride Syndrome Launched at University of Milano-Bicocca and University of Milano
- Clinical Study of Post-Finasteride Syndrome Launched at Brigham and Women’s Hospital (a Harvard Medical School Teaching Affiliate)
Other useful information on PFSFoundation.org that can be published and/or shared:
- Post-Finasteride Syndrome: Overview: Includes a full list of sexual, physical, mental and neurological symptoms.
- PFS Research Initiatives: Includes directions for PFS patients looking to participate in clinical research, and published medical research on PFS.
- PFS Patient Query: Suicide Cases: Seeks patients who have taken finasteride and attempted suicide or completed suicide, as part of active research examining medical records and other relevant material for such patients.
If you have any questions, feel free to contact the PFS Foundation at email@example.com, or call (856)425-6046.
John Santmann, MD